May 12, 2017 Is International ME/CFS and FM Awareness Day
International ME/CFS and FM Awareness Day is May 12th, 2017. Jody Smith shares some information about upcoming events and ways you can be heard ...
Discuss the article on the Forums.

Carnitine, Depressed Thyroid Function --> Up Thyroid Meds?

Discussion in 'General Treatment' started by Kierkegaard, Aug 7, 2018.

  1. Kierkegaard

    Kierkegaard

    Messages:
    63
    Likes:
    56
    I started taking 500 mg of acetyl-l-carnitine over a month ago and began to notice a positive benefit in mood, energy, and less muscle weakness. However, these effects lasted for 2-3 weeks, after which I began noticing a drop in energy, needing to sleep more than I did before, and occasional classic hypothyroid symptoms, notably cold hands and feet and feeling cold, as well as constipation.

    I'm aware of research that documents carnitine's inhibitory effect on thyroid function/uptake into cells, and find it a little strange that the "refuel your mitochondria before tackling thyroid issues" in this case with carnitine apparently means contradictory results, but would it just make sense to increase my thyroid medication dose? I'm currently only taking 50 mcg T4, and had previously tried increasing it to 75 mcg with negative results that definitely weren't hyperthyroid symptoms: worse fatigue and brainfog. (Interestingly, I came across research pointing to thyroid hormone's pretty significant effect on the 2-hydroxyestrone pathway, which DIM also does as well, and when I increased my thyroid dose in the past it was when I was taking a pretty good amount of DIM to control estrogen metabolism.)

    Would it make sense just to increase my thyroid hormone dose, especially since before I wasn't getting enough thyroid hormone to begin with?
     
  2. Wishful

    Wishful Senior Member

    Messages:
    999
    Likes:
    1,403
    I can't help with the thyroid issues, but I'd like to point out that you shouldn't get too focused on the thyroid aspect of l-carnitine. It could be some other effect that has similar symptoms to hypothyroidism. I want to suggest a proper checkup by an endocrinologist, but my experience with endocrinologists hasn't been positive. :grumpy:

    A simple test would be to try boosting your T4 a bit and seeing if it alters your symptom severity. If no half a tablet more, maybe a quarter? That might be a more useful test than what an endocrinologist would do.
     
  3. Kierkegaard

    Kierkegaard

    Messages:
    63
    Likes:
    56
    Yeah, that's what I was thinking. And heck no to the endo. :)
     
  4. drob31

    drob31 Senior Member

    Messages:
    1,397
    Likes:
    869
    Do you have any labwork for free t3, free t3, total t4, rt3, TGb antibodies, thyroid updake, TSH?

    It would be interesting to see what happens to these numbers when you up the dose.

    Some people need there TSH to be a bit higher to feel better for increased conversion.


    The most important thing for t4, is to activate your deidonases to do the conversion.

    The pooling could be related to high cortisol, low cortisol, low iron, or inflammation, but I have issues with cellular resistance that don't seem to match those either.


    Once thing that helped me recently was to increase carbs drastically and lower fats.
     

See more popular forum discussions.

Share This Page